Virginia, 2003

Flash Flooding and Hail in Virginia, June 8, 2003

June 8, 2003 · NWS RNK · 8 events in 5 counties and zones

Heavy thunderstorm rains caused flash flooding of Island Creek across Route 221 3 miles northeast of Hillsville, flooded and closed Riverside Drive and numerous secondary roads around Stuart. Numerous roads were flooded with some mudslides in Dugspur.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms on the 8th produced damaging winds, flash flooding, and hail up to penny size.Thunderstorm winds downed trees in Dugspur, Bassett, 2 miles northwest of Hillsville onto Route 52, and in Sinking Creek onto Route 42.Heavy thunderstorm rains caused flash flooding of Island Creek across Route 221 3 miles northeast of Hillsville, flooded and closed Riverside Drive and numerous secondary roads around Stuart. Numerous roads were flooded with some mudslides in Dugspur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 8, 1:30 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 8, 1:30 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
230 PM EDT SUN JUN 8 2003

SHORT RANGE...

WE HAVE SCTD TSRA ALONG AND NEAR THE BLUE RIDGE THIS AFTN...AS WELL
AS CELLS POPPING JUST EAST OF OUR PIEDMONT COUNTIES...AS SFC
TROFINESS...AND THETA RIDGING...COMBINED WITH MOIST LOW LVLS MAKE
ATMOS CONDUCIVE FOR DEVELOPMENT.

TNT...WILL KEEP CHANCE POPS GOING...ESPECIALLY THIS EVENING...WITH
ONGOING CONVECTION...THEN APPROACH OF FNT TOWARD THE WRN FA THIS
EVENING AS WELL. BEST CHANCE SHOULD BE CLOSER TO UPPER ENERGY IN SE
WV...ALTHOUGH PCPN SHOULD BE SCTD IN NATURE...AND WEAKEN
OVERNIGHT...AS THE FRONT PUSHES EAST OF THE BLUE RIDGE...AND OUT OF
THE FA BY 10Z.

MON-TUE NIGHT...

MONDAY INTO TUESDAY LOOK GENERALLY DRY...AND SEASONAL...AS FLOW
BECOMES ZONAL. NEXT SYSTEM AFFECTING US MID WEEK...MAY BRING A
CHANCE OF TSRA TO THE WEST TUES NIGHT. ETA SHOWING A MUCH STRONG SFC
LOW OVER THE GRTLKS THAN GFS...ABOUT 7 MB DEEPER BY 12Z WED. GFS IS
FASTER IN BRINGING LIFT IN HOWEVER...THAN ETA. ATTM...WILL KEEP LOW
CHANCE POPS CONFINED TO SE WV LATE TUESDAY NIGHT.

CURRENT FORECASTED TEMPS PRETTY MUCH IN LINE WITH MOS...AND
FORECASTED THICKNESSES...SO ONLY MINOR ADJUSTEMENTS TO MAX AND MINS
THRU TUE NIGHT.

LONG RANGE (WED-SUN)...

ALTHOUGH THE WX PATTERN ACROSS THE U.S. IS CHANGING TO A MORE ZONAL
FLOW...A FRONT IS GOING TO MOVE INTO THE VICINITY BY WED...KEEPING
THE THREAT OF SHRA/TSRA AROUND. IT WILL BE WARMER AND MORE HUMID AS
WE WILL BE SOUTH OF THE FRONT...WITH A SOUTH TO SOUTHWEST FLOW AT
THE SFC AND ALOFT OCCURRING INTO THE WEEKEND. THE FRONT REMAINS IN
THE AREA THROUGH SUNDAY...SO A CHANCE OF SHRA/TSRA EVERYDAY...WITH
THREAT FOR MCS/S.

FCSTID =    14/05
ROA   62  85  59  85 /  40  10   0  10
LYH   62  85  56  84 /  40  10  10  10
DAN   63  86  60  86 /  40  10  10  10
BLF   58  77  55  79 /  40  10   0  10
LWB   55  76  50  77 /  40  10   0  10
BCB   59  80  54  81 /  30  10   0  10
TNB   57  77  55  78 /  30  10   0  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

AMS/WHP
Hazardous weather outlook, Jun 8, 5:53 AM EST, 12 hours 52 minutes before
NCZ001>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-081245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 AM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
WITH DRIER AIR ALOFT TODAY...ISOLATED STORMS MAY BECOME STRONG
ENOUGH TO PRODUCE DAMAGING WIND GUSTS.

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

06

In the hours before

Special weather statement, Jun 8, 5:29 PM EST, 1 hour 16 minutes before
NCZ001-002-018-019-VAZ012-015-016-082330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT SUN JUN 8 2003

SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN ARE DEVELOPING IN THE
MOUNTAINS OF NORTHWEST NORTH CAROLINA AND THE SOUTHWEST MOUNTAINS OF
VIRGINIA.  AT 6:30 PM...THESE STORMS WERE FROM JUST NORTHWEST OF
GALAX VIRGINIA...TO NEAR BLOWING ROCK NORTH CAROLINA.  THESE STORMS
WILL HAVE THE POTENTIAL OF DUMPING 1 TO 2 INCHES OF RAIN IN LESS
THAN AN HOURS TIME.  THIS MAY RESULT IN RAPID RISES ALONG SMALL
CREEKS AND STREAMS.  MUD AND DEBRIS MAY ALSO BE WASHED ONTO ROADWAYS.

SMALL HAIL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS AS THEY SLOWLY
MOVE TO THE EAST.

STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS.

11
Special weather statement, Jun 8, 5:29 PM EST, 1 hour 16 minutes before
NCZ001-002-018-019-VAZ012-015-016-082330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT SUN JUN 8 2003

SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN ARE DEVELOPING IN THE
MOUNTAINS OF NORTHWEST NORTH CAROLINA AND THE SOUTHWEST MOUNTAINS OF
VIRGINIA.  AT 6:30 PM...THESE STORMS WERE FROM JUST NORTHWEST OF
GALAX VIRGINIA...TO NEAR BLOWING ROCK NORTH CAROLINA.  THESE STORMS
WILL HAVE THE POTENTIAL OF DUMPING 1 TO 2 INCHES OF RAIN IN LESS
THAN AN HOURS TIME.  THIS MAY RESULT IN RAPID RISES ALONG SMALL
CREEKS AND STREAMS.  MUD AND DEBRIS MAY ALSO BE WASHED ONTO ROADWAYS.

SMALL HAIL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS AS THEY SLOWLY
MOVE TO THE EAST.

STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
June 8, 6:45 PM EST
Where
Carroll County, 2 mi NW of Hillsville
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.780, -80.767

Thunderstorm Wind, Carroll

When
June 8, 6:50 PM EST
Where
Carroll County, Dugspur
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.817, -80.617

Hail, Tazewell

When
June 8, 7:10 PM EST
Where
Tazewell County, Tazewell
Measured
0.8 in hail
Reported by
UNKNOWN
Coordinates
37.117, -81.517

Thunderstorm Wind, Craig

When
June 8, 7:35 PM EST
Where
Craig County, Sinking Creek
Measured
65 kt (75 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.417, -80.283

Flash Flood, Carroll

When
June 8, 7:45 PM EST to 8:45 PM EST
Where
Carroll County, Dugspur
Reported by
EMERGENCY MANAGER
Coordinates
36.732, -80.734 (the zone’s center; the record gives no point)

Flash Flood, Carroll

When
June 8, 7:50 PM EST to 8:15 PM EST
Where
Carroll County, 3 mi NE of Hillsville
Reported by
EMERGENCY MANAGER
Coordinates
36.732, -80.734 (the zone’s center; the record gives no point)

Thunderstorm Wind, Henry

When
June 8, 8:00 PM EST
Where
Henry County, Bassett
Measured
65 kt (75 mph) estimated gust
Reported by
UNKNOWN
Coordinates
36.767, -79.983

Flash Flood, Patrick

When
June 8, 9:25 PM EST to 10:15 PM EST
Where
Patrick County, Stuart
Reported by
UNKNOWN
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364366, 5364437, 5364439, 5364440, 5364443, 5364438, 5364442, 5364441.